Distributed Almost Exact Approximations for Minor-Closed Families

  • Andrzej Czygrinow
  • Michał Hańćkowiak
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4168)


We give efficient deterministic distributed algorithms which given a graph G from a proper minor-closed family \(\mathcal{C}\) find an approximation of a minimum dominating set in G and a minimum connected dominating set in G. The algorithms are deterministic and run in a poly-logarithmic number of rounds. The approximation accomplished differs from an optimal by a multiplicative factor of (1+o(1)).


Planar Graph Connected Subgraph Exact Approximation Auxiliary Graph Maximum Match Problem 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [AGLP89]
    Awerbuch, B., Goldberg, A.V., Luby, M., Plotkin, S.A.: Network Decomposition and Locality in Distributed Computation. In: Proc. 30th IEEE Symp. on Foundations of Computer Science, pp. 364–369 (1989)Google Scholar
  2. [CV86]
    Cole, R., Vishkin, U.: Deterministic coin tossing with applications to optimal parallel list ranking. Information and Control 70, 32–53 (1986)MATHCrossRefMathSciNetGoogle Scholar
  3. [CH04]
    Czygrinow, A., Hańćkowiak, M.: Distributed algorithms for weighted problems in sparse graphs. Journal of Discrete Algorithms (2004) (in press)Google Scholar
  4. [CHS06]
    Czygrinow, A., Hańćkowiak, M., Szymańska, E.: Distributed approximation algorithms for planar graphs. In: Calamoneri, T., Finocchi, I., Italiano, G.F. (eds.) CIAC 2006. LNCS, vol. 3998. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  5. [CH06]
    Czygrinow, A., Hańćkowiak, M.: Distributed approximation algorithms in unit disk graphs (manuscript)Google Scholar
  6. [D97]
    Diestel, R.: Graph Theory. Springer, New York (1997)MATHGoogle Scholar
  7. [DPRS03]
    Dubhashi, D., Mei, A., Panconesi, A., Radhakrishnan, J., Srinivasan, A.: Fast Distributed Algorithms for (Weakly) Connected Dominating Sets and Linear-Size Skeletons. In: Proc. of the ACM-SIAM Symposium on Discrete Algorithms (SODA), pp. 717–724 (2003)Google Scholar
  8. [E04]
    Elkin, M.: An Overview of Distributed Approximation. ACM SIGACT News Distributed Computing Column 35(4), 40–57 (2004) (whole number 132)CrossRefGoogle Scholar
  9. [KW03]
    Kuhn, F., Wattenhofer, R.: Constant-Time Distributed Dominating Set Approximation. In: 22nd ACM Symposium on the Principles of Distributed Computing (PODC), Boston, Massachusetts, USA (July 2003)Google Scholar
  10. [KMW04]
    Kuhn, F., Moscibroda, T., Wattenhofer, R.: What Cannot Be Computed Locally! In: Proceedings of 23rd ACM Symposium on the Principles of Distributed Computing (PODC), pp. 300–309 (2004)Google Scholar
  11. [KMNW05a]
    Kuhn, F., Moscibroda, T., Nieberg, T., Wattenhofer, R.: Fast deterministic distributed maximal independent set computation on growth-bounded graphs. In: Fraigniaud, P. (ed.) DISC 2005. LNCS, vol. 3724, pp. 273–287. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  12. [KMNW05b]
    Kuhn, F., Moscibroda, T., Nieberg, T., Wattenhofer, R.: Local Approximation Schemes for Ad Hoc and Sensor Networks. In: 3rd ACM Joint Workshop on Foundations of Mobile Computing (DIALM-POMC), Cologne, Germany (2005)Google Scholar
  13. [KP95]
    Kutten, S., Peleg, D.: Fast distributed construction of k-dominating sets and applications. In: Proceedings of the Fourteenth Annual ACM Symposium on Principles of Distributed Computing, pp. 238–251 (1995)Google Scholar
  14. [L92]
    Linial, N.: Locality in distributed graph algorithms. SIAM Journal on Computing 21(1), 193–201 (1992)MATHCrossRefMathSciNetGoogle Scholar
  15. [L86]
    Luby, M.: A simple parallel algorithm for the maximal independent set problem. SIAM J. Comput. 15(4), 1036–1053 (1986)MATHCrossRefMathSciNetGoogle Scholar
  16. [NM05]
    Nesetril, J., Ossona de Mendez, P.: Colorings and homomorphisms of minor closed classes. In: Aronov, B., Basu, S., Pach, J., Sharir, M. (eds.) Discrete and Computational Geometry, The Goodman-Pollack Festschrift, Algorithms and Combinatorics, vol. 25, pp. 651–664. Springer, Heidelberg (2003)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • Andrzej Czygrinow
    • 1
  • Michał Hańćkowiak
    • 2
  1. 1.Department of Mathematics and StatisticsArizona State UniversityTempeUSA
  2. 2.Faculty of Mathematics and Computer ScienceAdam Mickiewicz UniversityPoznańPoland

Personalised recommendations